Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 29, 2006

July 29, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees in Scandia, about 5 miles eastsoutheast of Warren.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees in Scandia, about 5 miles eastsoutheast of Warren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 7:39 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 7:39 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
839 PM EDT SAT JUL 29 2006

.SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...

DECREASED THE CLOUDS AND POPS OVER MUCH OF WESTERN AND SOUTHWESTERN
AREAS THIS EVENING AND OVERNIGHT. INCREASED POPS AND WORDED
NORTHEASTERN AREAS WITH STRONG THUNDERSTORMS AS WE ARE TRACKING
THE BAND OF STRONG AND SEVERE STORMS MOVING SOUTHEAST-WARD OUT OF
NEW YORK. POTTER AND TIOGA COUNTIES HAVE THE BEST CHANCE OF
THUNDER IN THE NEXT 1-3 HOURS.

KEPT TEMPS AND DEW POINTS CLOSE TO AN UPDATE ENSEMBLE MOS BLEND
USING NEW MAV WITH PREVIOUS MOS. OVERNIGHT POPS NEAR OR LOWER THAN
MOS EXCEPT IN NORTHEAST WHERE THUNDERSTORMS ARE LIKELY IN THE NEXT
FEW HOURS.

SUNDAY WILL BE A WARM DAY. WE HAVE VERY HIGH CAPE IN THE
OPERATIONAL MODELS AND THE 15Z SREF. ABOUT 70 PERCENT OF MODELS
SHOW CAPE 2000JKG-1 IN SE PA. THIS IMPLIES SOME BIG UPDRAFT STORMS
ARE POSSIBLE...SHEAR IS WEAK AND EHI BELOW 1 SO ORGANIZATION WILL
BE DRIVEN MORE ON THE STORMS WITH BIG UPDRAFTS. THIS WORKS WELL
WITH SPC OUTLOOK. GENERALLY CAPE IS FORECAST TO BE 1200 TO 2400
JKG-1 SUNDAY AFTERNOON. HIGH PWAT FEEDING THIS WITH HIGHEST VALUES
IN SOUTHEAST. UNLIKE TODAY...CAP IS ABOUT GONE WITH 700 HPA TEMPS
BELOW 9C. COULD BE AN INTERESTING AFTERNOON.
 &&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

STUCK WITH PREVIOUS FORECASTS. THE NEAR NORMAL PWAT IN THE MREF
AND OUT TO TUES IN SREF SUGGEST IT WILL NOT BE OVERLY HUMID. GOOD
HEAT WAVES WITH HIGH HEAT INDICES TYPICALLY HAVE 1 TO 1.5SD ABOVE
NORMAL PWAT VALUES. THIS EVENT IS NOT FORECAST TO HAVE SUCH.
HOWEVER...ONE OF THE KEY PREDICTORS...925 HPA TEMPS ARE FORECAST
TO BE NEAR +3SDS ABOVE NORMAL TUES AND WED AFTERNOONS. AND A NOT
TOO SHABBY +2.5SD ABOVE NORMAL MONDAY. LOOKS LIKE 3 VERY HOT DAY.

THE POTENTIAL EXISTS FOR THE HEAT INDICES TO GET TO OR ABOVE 100
IN THE SE. WILL REFRESH EXCESSIVE HEAT WATCH LATER.
&&

.PREV DISCUSSION...
 /ISSUED 318 PM EDT SAT JUL 29 2006/

SHORT TERM /TONIGHT THROUGH SUNDAY/...

OUR NEXT HEAT WAVE HAS BEGUN...WITH TEMPS EXPECTED TO PEAK NEAR 90
IN THE SUSQ VALLEY...AND IN THE MID TO UPPER 80S ACROSS THE MUCH OF
THE REMAINDER OF CENTRAL AND NRN PENN. MUGGY CONDITIONS EXPECTED
TONIGHT WITH SFC DEWPOINTS IN THE 60S...TO AROUND 70 THROUGHOUT THE
SUSQ VALLEY. LLVL FRONT TO OUR NORTH /AS DEPICTED IN PRECIP WATER
GRADIENT GOING FROM VALUES OF 30MM ACROSS SRN ONTARIO...TO 40MM OR
1-2 STANDARD DEVIATIONS ABOVE NORMAL ACROSS WRN NEW YORK AND PENN/
WILL PUSH SOUTH AND NEARLY BISECT PENNSYLVANIA FROM NW TO SE SUNDAY
AFTERNOON AND EVENING. RIGHT ENTRANCE REGION OF A 300 HPA 60 KT
JETLET MOVING SE ACROSS WRN/SRN NEW YORK SUNDAY AFTERNOON WILL
ENHANCE UVVEL WITHIN THE MODERATELY UNSTABLE AIRMASS AND TRIGGER
SCATTERED STRONG TO SEVERE TSRA. MID LEVELS WILL REMAIN QUITE WARM
/8-9C AT 700 HPA AND ONLY ABOUT -5C AT 500 HPA/...SO A LLVL BOUNDARY
AND UPPER TRIGGER IS ALMOST NECESSARY FOR THE AFOREMENTIONED TSRA
DEVELOPMENT. MAX TEMPS SUNDAY AFTERNOON WILL BE NEAR OR A FEW DEG
HIGHER THAN TODAY/S.

LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

A LARGE UPPER RIDGE WILL BUILD INTO THE AREA FOR THE FIRST HALF OF
THE WEEK. TEMPERATURES WILL INCREASE ACCORDINGLY THROUGH
WEDNESDAY. EXPECT HIGHS TO BE AROUND 10 DEGREES ABOVE NORMAL ON
MONDAY THEN CLOSE TO 15 DEGREES ABOVE NORMAL BY WEDNESDAY. A 595DM
RIDGE WILL BE CENTERED OVER SOUTH CENTRAL PENNSYLVANIA/NORTHERN
MARYLAND BY TUESDAY. 850 TEMPS EXPECTED TO BE 20C TO 22C OVER MOST
OF THE AREA. THIS WILL RESULT IN TEMPERATURES NEAR 90 OVER THE
HIGHER ELEVATIONS AND NEAR 100 OVER THE SOUTHEAST WHERE EXCESSIVE
HEAT WATCH IS IN PLACE FOR THE AFTERNOON HOURS OF MONDAY THROUGH
WEDNESDAY.

THE RIDGE WILL FLATTEN BY THURSDAY ALLOWING FOR QUICK MOVING
SYSTEMS TO MOVE ACROSS THE LAKES. A FRONT ON THURSDAY WILL BRING
SHOWERS AND THUNDERSTORMS WITH LESS HUMID AIR RETURNING FOR THE
END OF THE WEEK.

AVIATION...

MAINLY VFR CONDITIONS WILL OCCUR THROUGH THE EARLY EVENING
HOURS...WITH LOCAL MVFR CIGS...AND MVFR VSBYS IN HAZE...MAINLY
ACROSS THE SW MTNS OF PENN.

SFC COLD FRONT WILL NOSE SE FROM THE GREAT LAKES TONIGHT AND
SUNDAY...NEARING A LINE FROM KERI TO KELM AIDED BY OUTFLOW
ORIGINATING FROM TSRA DVLPG ATTM ACROSS THE LWR GREAT LAKES/SWRN
ONTARIO.

THIS LVLL WIND SHIFT BOUNDARY WILL BE THE FOCUS FOR SCT STRONG TO
POSSIBLY SVR TSRA THIS EVENING ACROSS THE NRN TIER ZONES /MAINLY
NEAR AND TO THE WEST OF KBFD/...WITH THE STORMS MEAN MOTION FROM
ABOUT 305 DEG AT 30 KTS.

THERE SHOULD BE A BREAK IN CONVECTION IN THE 06-15Z SUNDAY PERIOD
TONIGHT AS WEAK RIDGING ALOFT OVERSPREADS PENN. EXPECT WIDESPREAD
MVFR CONDITIONS IN FOG/HAZE DURING THIS PERIOD WITH AREAS OF IFR
CIGS/VSBYS BETWEEN 08-12Z. MAINLY MVFR VSBYS IN HAZE FROM 13-17Z
SUNDAY. ANOTHER RATHER STRONG UPPER SHORTWAVE AND A FEW DEG OF MID
LEVEL COOLING SHOULD PROVIDE THE LARGER SCALE TRIGGER FOR SCATTERED
STRONG TO POSSIBLY SVR TSRA SUNDAY AFTERNOON.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FOR PAZ036-056-057-059-063>066 FROM NOON
MONDAY TO 8 PM WEDNESDAY.
&&

SHORT TERM...GRUMM
LONG TERM...GRUMM
Hazardous weather outlook, Jul 29, 4:14 AM EST, 18 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT SAT JUL 29 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
514 AM EDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD THIS WEEKEND...AND MAY
BECOME EXCESSIVE BY THE EARLY TO MIDDLE PORTION OF THE UPCOMING
WORKWEEK. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE LOWER
SUSQUEHANNA RIVER VALLEY FOR MONDAY THROUGH WEDNESDAY.

In the hours before

Special weather statement, Jul 29, 7:51 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
851 PM EDT SAT JUL 29 2006

PAZ037-300145-
TIOGA-
851 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF BIG
FLATS TO 6 MILES SOUTHWEST OF ADDISON TO 13 MILES EAST OF
WELLSVILLE...MOVING SOUTHEAST AT 70 MPH. THE THUNDERSTORMS WILL BE
NEAR TIOGA JUNCTION...KNOXVILLE AROUND 900 PM...TIOGA AROUND 905
PM...ROSEVILLE...KEENEYVILLE AROUND 910 PM...MANSFIELD AROUND 915 PM
AND COVINGTON AROUND 920 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:RHG
Special weather statement, Jul 29, 8:38 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 PM EDT SAT JUL 29 2006

PAZ037-300245-
TIOGA-
938 PM EDT SAT JUL 29 2006

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
TROY TO 5 MILES SOUTHEAST OF MANSFIELD TO 16 MILES NORTHWEST OF
WELLSBORO...MOVING SOUTHEAST AT 55 MPH. THE THUNDERSTORMS WILL BE
NEAR WELLSBORO AROUND 950 PM...BLOSSBURG AROUND 955 PM AND OGDENSBURG
AROUND 1010 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FORECASTER:RHG
Special weather statement, Jul 29, 10:48 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 PM EDT SAT JUL 29 2006

PAZ005-300445-
MCKEAN-
1148 PM EDT SAT JUL 29 2006

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY...

AT 1147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF WARREN...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MARSHBURG AROUND 1205 AM...
WESTLINE AROUND 1215 AM...KANE AROUND 1220 AM...MOUNT JEWETT AND
KINZUA BRIDGE STATE PARK AROUND 1230 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR

The radar

The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 29, 11:05 PM EST
Where
Warren County, 5 mi ESE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.820, -79.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527181.